Please or to access all these features

Elderly parents

Mum lost her appetite and has stopped eating

63 replies

Zippsbuttonsvelcro · 03/04/2022 19:19

I am just wondering if anyone has any advice?

My mum (in her 80s and lives alone) lost her appetite a week ago and has eaten very little since. For example, today she has eaten half a bowl of cereal and half a banana. She tried to eat a biscuit earlier but said she couldn’t face it. She doesn’t have a bug or anything.

She is on several very strong painkillers (patches) for a broken hip due to osteoporosis. She was on amitryptaline as well but stopped that a couple of days ago. She is also very tired, sleeping a lot and has the shakes (doesn’t normally have a tremor). I called the GP out mid week and they came to visit and said she looked well and was sprightly (she isn’t). Every time I ring she sounds weaker. I am scared she is going to have a fall or lose consciousness or something. I am two hrs away and can’t visit more than once or twice a week.

She is currently having people in from SS for 15 mins morning and evening to check she has got up / gone to bed alright, but this service stops in a week. I don’t know what to do - it’s like she’s given up on life.

OP posts:
Zippsbuttonsvelcro · 03/04/2022 20:13

Since her diagnosis of a broken hip, she has had no nurse visits just SS who look in twice a day but they don’t perform any caring duties.

OP posts:
Zippsbuttonsvelcro · 03/04/2022 20:10

I think she would prefer fortijuice as she hates milk! I will try to get her some.

She wouldn’t be up for moving anywhere to be honest. My sibling (3 hrs away) has a big house with an en-suite she could use but she can’t cope with the thought. I don’t have any room in my house and am a full time carer for a disabled child. I feel like I’m always calling the GP out but they seem to have blinkers on. Same surgery didn’t realise how ill my dad was until he was admitted to hospital days from death. They never checked on him at all.

OP posts:
Barkingmadhouse · 03/04/2022 19:59

Could you move her in/closer even temporarily until she improves

BlanketsBanned · 03/04/2022 19:57

Poor thing, she has really been through it . You can also get fortijuice if she doesnt fancy milky fortisips. The build up milkshake powder is nice, strawberry, chocolate, banana and vanilla and you just add it to cold milk. Woukd the carersbe able to safely weight her just to keep an eye and ask the district nurses to visit her again.

Zippsbuttonsvelcro · 03/04/2022 19:45

@BlanketsBanned

I am not sure what several strong painkiller patches mean, usually its only one patch that is changed at specified intervals. I would ask the carers to check tonight.
Sorry, I meant that she had to put more than one on to make up the required dose (they are all Butrans).
OP posts:
Zippsbuttonsvelcro · 03/04/2022 19:43

Thank you for all the responses - I wasn’t expecting replies so quickly!
To answer some questions, she is on Butrans patches (was on 15 mcg but went down to 10 last week). She is putting them on herself once a week. The pain is under control. She also takes paracetamol as required and was on amitryptaline until the GP said to stop a couple of days ago. I thought she may be drugged out because she only has a small frame, but the loss of appetite came on very suddenly. She previously liked food and eat pretty well.

She was not on the patches before she broke her hip (MRI also revealed spinal disc fractures which were causing her even greater pain). All her fractures are spontaneous due to osteoporosis - she hasn’t had a fall.

She could well be depressed. My dad died just over a year ago and she had been caring for him pretty much alone due to Lockdowns. He had a horrible terminal illness, Also, she broke her other hip a year ago and it wasn’t discovered for 5 months (didn’t show on X-ray) until I insisted on an MRI, so she has been through a lot.

I will have a look at the fortified drinks, thank you.

OP posts:
M0rT · 03/04/2022 19:40

I don't do well on tramadol and am a lot younger then your Mam, so maybe ask for her meds to be reviewed and list her symptoms as possible side effects.

BlanketsBanned · 03/04/2022 19:35

I am not sure what several strong painkiller patches mean, usually its only one patch that is changed at specified intervals. I would ask the carers to check tonight.

crossstitchingnana · 03/04/2022 19:35

My mum, similar age, shakes when her blood pressure is high.

PangolinPie · 03/04/2022 19:30

Could she have depression? It's shocking how often low mood is over-looked in elderly people, or just seen as par for the course, rather than taken seriously and treated. It sounds like she's gone through a lot recently.

QueenCarrot · 03/04/2022 19:29

And yes, the painkillers may well be causing the tiredness and shakes as well as contributing to the loss of appetite. My mum had shakes and hallucinations with tramadol and apparently that is not uncommon

QueenCarrot · 03/04/2022 19:25

Oh dear, it’s worrying isn’t it? My mum goes through periods when she has little to no appetite - she has various digestive issues as well. Her GP prescribed Ensure which is a fortified drink, a bit like a milkshake. You can buy it over the counter without prescription so it may be worth buying a couple (it comes in a number of flavours) and seeing if she likes it. If so have a further chat with a GP.

BlanketsBanned · 03/04/2022 19:25

Who is putting her painkiller patches on, could she be having side effects from them. Do you know what they are called and the dose, was she on them before she broke her hip.